Gastrointestinal (stomach and intestine) problems during exercise (especially high-intensity exercise) are frequent. These may include heartburn, belching, abdominal cramps, nausea, diarrhea, vomiting and an urge to defecate.
Whilst physical activity is known to provide several health benefits to the gastrointestinal (GI) system, the physiological changes which occur when exercising can lead to disturbances. During exercise, the amount of blood flow to the GI organs decreases as it is diverted to the working muscles. There are also changes to the rate of gastric emptying and hormone levels. Abdominal muscle contractions and increased diaphragm movements may also contribute to GI symptoms during exercise.
Upper Gastrointestinal Symptoms
These include heartburn, reflux, nausea, vomiting and upper abdominal pain. Chest pain may also be a complaint and as it is sometimes difficult to differentiate between chest pain due to GI or cardiac causes, the patient should be thoroughly assessed to rule out cardiac conditions.
Treatment of upper GI symptoms mainly involves reducing the contents of the stomach during exercise. Meals should not be eaten within 3 hours of exercise and what is eaten should be low in fat and protein.
If further treatment is needed, antacid medication may be helpful in reducing heartburn and upper abdominal pain. Antacid medications are usually effective for 30 minutes. If this is not sufficient a Doctor may prescribe medications such as Ranitidine.
Most cases of abdominal pain during exercise are referred to as a 'stitch' or side stitch (also known as an 'Exercise-related Transient Abdominal Pain' - ETAP). Stitches are very common, especially in running and swimming, with up to 70% of runners experiencing a stitch in the last year.
A stitch can usually be felt to one side of the abdomen (more often the right side), around the area of the lower ribs. The cause of a stitch is not known and there are several theories doing the rounds. These include:
- Eating too close to exercise.
- A cramp in the diaphragm due to a decrease in blood flow.
- Not warming up thoroughly.
- The liver "tugs" on the ligaments which connect the liver to the diaphragm.
In order to relieve a stitch, try stopping, leaning forwards and breathing out hard whilst pressing into the painful area with your fingers. Other treatments include breathing techniques such as belly breathing and altering which foot hits the ground when you exhale. Most people exhale as the left foot hits the ground - try changing this so it's the right foot.
Other causes of abdominal pain in athletes include pain referred from the thoracic spine.
Diarrhea during or after intense exercise (most frequently running) is often referred to as 'runners trots'. The cause of this is unknown although a combination of intestinal ischemia (lack of blood flow), changes in secretion and absorption and increased intestinal movement may be to blame. Other contributing factors in athletes may be the use of certain supplements (vitamins, minerals, caffeine etc).
The treatment of exercise-induced diarrhea may include dietary changes to reduce fibre intake before exercise and if this is not effective, the use of anti-diarrhea medicines. This should not, however, be used on a regular basis.